North Carolina, 2003

Damaging Winds in North Carolina, November 19, 2003

November 19, 2003 · NWS RAH · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 19, 1:20 AM EST, 7 hours 55 minutes earlier.

Area forecast discussion, Nov 19, 1:20 AM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EST WED NOV 19 2003

MODELS COMING INTO MUCH BETTER AGREEMENT ON EVOLUTION OF UPPER
TROUGH/CUT OFF LOW THAT WILL MOVE ACROSS AREA LATER TODAY AND
TONIGHT. ETA NOW SIMILAR TO GFS LIFTING COLD CORE LOW FURTHER NORTH
AND OPEN WAVE DURING TONIGHT. NGM STILL INDICATING CLOSED LOW NORTH
CAROLINA INTO THURSDAY...DISCARDED.

TWO AREAS OF ACTIVITY TO AFFECT THE CWA. ONE ASSOCIATED WITH COLD
FRONT(ACTUALLY CFA/PRE-FRONTAL AS CURRENT ACTIVITY LINES UP QUITE WELL
WITH THIS). THEN SECOND AREA WITH COLD UPPER LOW. LOTS OF HAIL
REPORTS WITH THIS CURRENTLY.

SO FOR TODAY/TONIGHT...
BEST TIME FRAME FOR FIRST ROUND BETWEEN 12Z AND 18Z...THEN TONIGHT
00Z-06Z. DEEP CONVECTION ACROSS THE GULF SEEMS TO BE LIMITING ENERGY
ACROSS THE AREA AS LITTLE OR NO ACTIVITY PAST SEVERAL HOURS. ALSO
THIS MAY TEND TO ROB OF RH. ADDITIONALLY GSO LAST NIGHT SOUNDING
SHOWED AN INVERSION AROUND 700 MB...WILL HAVE OVERCOME THIS FOR
CONVECTION. BUT ALL IN ALL STILL SOME GOOD DYNAMICS TO PRODUCE
STRONG CONVECTION....AROUND NOSE OF JET/850 MOISTURE CONVERGENCE
...UPPER DIVERGENCE...LI -3...HELICITIES 700+...STRONG LLJ
50-60KTS...THETA E RIDGE AXIS MOVING ACROSS. STRONG ACTIVITY
CURRENTLY APPROACHING SOUTHERN APLCNS.
THEN AS COLD CORE LOW MOVES ACROSS FIRST HALF OF TONIGHT EXPECT
ANOTHER ROUND OF ACTIVITY. AS MENTIONED GREATEST THREAT HAIL.
MAY INCREASE POPS THROUGH 06Z...ACTIVITY ENDS FAIRLY QUICKLY AFTER
THIS.
ON TEMPERATURES WILL MAKE SOME ADJUSTMENTS TO WARMER TEMPERATURES
TODAY.

THURSDAY THROUGH SUNDAY
DRY WEATHER ON TAP NOW FOR THURSDAY AS LONG WAVE TROUGH OFFSHORE AND
HIGH PRESSURE BUILDS INTO AREA. PLAN MORE OPTIMISTIC SKY CONDITIONS.
DRY WEATHER CONTINUE THROUGH SUNDAY.

MONDAY AND TUESDAY...
CONTINUE CHANCE OF SHOWERS FOR MONDAY. PER OPS GFS MAY NEED TO KEEP
CHANCE IN FOR TUESDAY ALSO. MAKE ADJUSTMENTS AS NECESSARY.

.RAH...NONE.

RA/RHJ
Hazardous weather outlook, Nov 19, 5:20 AM EST, 3 hours 55 minutes before
NCZ007>011-021>028-033>043-050-054>057-066>078-082>086-088-089-
191210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREA TODAY
MAINLY FROM MID MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM
THE STRONG STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA
EARLY TONIGHT. A FEW STRONG STORMS ARE POSSIBLE BEFORE MIDNIGHT WITH
THE POTENTIAL OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION THIS MORNING THROUGH
THE AFTERNOON.

RA

In the hours before

Special weather statement, Nov 19, 5:35 AM EST, 3 hours 40 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
535 AM EST WED NOV 19 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA TODAY.

HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA TODAY INTO THE EARLY EVENING...

A STRONG COLD FRONT AND STRONG UPPER LEVEL LOW LEVEL LOW PRESSURE
SYSTEM IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA TODAY INTO THE
EVENING HOURS. AHEAD OF THE COLD FRONT...A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA
THIS MORNING THROUGH THE AFTERNOON.

THE MAIN THREAT FROM THE SEVERE STORMS WILL BE STRONG...DAMAGING
DOWNBURST WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONALLY
LOCALLY HEAVY RAINS ARE POSSIBLE MAINLY OVER THE WESTERN SECTIONS OF
CENTRAL NORTH CAROLINA AS STORMS REPEATEDLY MOVE ACROSS THE SAME
AREAS.  THEN LATER THIS EVENING AS THE STRONG UPPER LEVEL LOW
PRESSURE SYSTEM CROSSES THE AREA...LARGE HAIL IS POSSIBLE.

SKYWARN SPOTTERS...
SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION DURING THE MORNING HOURS
CONTINUING THROUGH THE AFTERNOON.

PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR LOCAL
MEDIA THIS MORNING TO SEE IF ANY WATCHES OR WARNINGS ARE ISSUED FROM
THE NATIONAL WEATHER SERVICE. KEEP UP WITH THE LATEST WEATHER
CONDITIONS AND FORECASTS THROUGHOUT THE MORNING AND AFTERNOON BY
LISTENING TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO STATIONS.

ANOTHER STATEMENT CONCERNING THIS SEVERE WEATHER POTENTIAL WILL BE
ISSUED AROUND NOON TODAY.

RA
Special weather statement, Nov 19, 8:21 AM EST, 54 minutes before
NCZ021>024-038>040-073>077-083-084-191415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EST WED NOV 19 2003

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
RICHMOND...FORSYTH...GUILFORD...ALAMANCE...ORANGE...DAVIDSON...
RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY AND
ANSON COUNTIES THROUGH 915 AM EST...

AT 821 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS DEVELOPING
FROM WADESBORO NORTH TO THE TRIAD...MOVING NORTHEAST AT 45 MPH.
AHEAD OF THIS BAND HEAVIER SHOWERS ARE STARING TO BECOME MORE
NUMEROUS ALL THE WAY TO THE TRIANGLE. THESE SHOWERS HAVE THE
CAPABILITY OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.

ORROCK
Special weather statement, Nov 19, 9:10 AM EST, 5 minutes before
NCZ021>023-038>040-073>076-083-084-086-191530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
910 AM EST WED NOV 19 2003

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
FORSYTH...GUILFORD...ALAMANCE...DAVIDSON...RANDOLPH...CHATHAM...
LEE...MOORE...MONTGOMERY...STANLY...ANSON AND HOKE COUNTIES
THROUGH 1030M EST...

AT 910 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON SALEM TO
ANSONVILLE AND WADESBORO...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS...
PINEHURST...PITTSBORO...AND TROY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
November 19, 9:15 AM EST
Where
Davidson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.783, -80.200

Trees were blown down across the county. One tree fell through a roof of a home near Southmont.

Thunderstorm Wind, Montgomery

When
November 19, 9:35 AM EST
Where
Montgomery County, Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -80.017

Trees were blown down along Highway 73 from Mt. Gilead to Star, causing power outages.

Thunderstorm Wind, Randolph

When
November 19, 9:55 AM EST
Where
Randolph County, Asheboro
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.700, -79.833

Trees were blown down on Grantville road east of Asheboro.

Thunderstorm Wind, Alamance

When
November 19, 10:25 AM EST
Where
Alamance County, Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -79.383

Trees were blown down on Highway 87 and on Friendship Patterson Road.

Thunderstorm Wind, Orange

When
November 19, 11:08 AM EST
Where
Orange County, 10 mi NE of Hillsborough
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -78.983

Two trees were blown down onto powerlines along Highway 57 in Caldwell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5331566, 5331567, 5331568, 5331569, 5335724.